Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 283, NWS Springfield, MO

June 1, 2011Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 1, 2011, 3:48 PM CDT for Vernon County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 3:48 PM CDT (20:48 UTC)
Expired
Jun 1, 2011, 4:15 PM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3026 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS53 KSGF 012048
SVRSGF
MOC217-012130-
/O.NEW.KSGF.SV.W.0283.110601T2048Z-110601T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 430 PM CDT.

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR METZ...OR 8 MILES SOUTHWEST OF RICH
  HILL...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* LOCATIONS IMPACTED INCLUDE METZ AND STOTESBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3806 9459 3806 9427 3805 9424 3806 9420
      3804 9421 3805 9422 3803 9424 3792 9451
      3793 9453 3804 9462 3805 9462
TIME...MOT...LOC 2048Z 228DEG 13KT 3803 9446
WIND...HAIL 60MPH 1.00IN

$$

SCHAUMANN
2 follow-up statements
066 
WWUS53 KSGF 012100
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT WED JUN 1 2011

MOC217-012130-
/O.CON.KSGF.SV.W.0283.000000T0000Z-110601T2130Z/
VERNON MO-
400 PM CDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN VERNON COUNTY...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR METZ...OR 6 MILES SOUTHWEST OF
RICH HILL...MOVING EAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE METZ.

LAT...LON 3806 9459 3806 9427 3805 9424 3806 9420
      3804 9421 3805 9422 3803 9424 3792 9451
      3793 9453 3804 9462 3805 9462
TIME...MOT...LOC 2100Z 257DEG 16KT 3803 9441
WIND...HAIL 60MPH 1.00IN

$$

TERRY
924 
WWUS53 KSGF 012115
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT WED JUN 1 2011

MOC217-012124-
/O.CAN.KSGF.SV.W.0283.000000T0000Z-110601T2130Z/
VERNON MO-
415 PM CDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED. HOWEVER...WIND GUSTS 
OVER 40 MPH WILL REMAIN POSSIBLE THROUGH 430 PM ACROSS EXTREME 
NORTHERN VERNON COUNTY.

LAT...LON 3806 9459 3806 9427 3805 9424 3806 9420
      3804 9421 3805 9422 3803 9424 3792 9451
      3793 9453 3804 9462 3805 9462
TIME...MOT...LOC 2114Z 257DEG 16KT 3804 9433

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:50 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 1, 2:50 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT WED JUN 1 2011

.DISCUSSION...

PRIMARY FOCUS FOR THIS FORECAST REMAINED CENTERED ON CHANCES FOR
THUNDERSTORMS TODAY AND HEAT AND HUMIDITY FOR THE REST OF THE WEEK
THROUGH EARLY NEXT WEEK.

SHOWERS AND THUNDERSTORMS WERE DEVELOPING THIS AFTERNOON ALONG THE
WARM FRONT THAT WAS LIFTING SLOWLY NORTH ACROSS NORTHEASTERN
KANSAS AND SOUTHERN MISSOURI. CAPE VALUES AROUND 3000 J/KG ALONG
WITH LITTLE REMAINING OF THE CAP LEFT. THERE WOULD BE THE
POSSIBILITY OF DOWNBURST WINDS AND HAIL UP TO QUARTERS IN SIZE AS
FREEZING LEVELS REMAIN FAIRLY HIGH. WARM AIR AND LOW LEVEL
MOISTURE ADVECTION WILL CONTINUE INTO THIS EVENING WITH THE BEST
CHANCES FOR STORMS ALONG THE FRONTAL BOUNDARY. THE LIMITED FLOW
THROUGH MUCH OF THE COLUMN PRODUCES STORM MOTIONS OF 270 AT 6KTS.
THIS WOULD INDICATE THE POTENTIAL FOR SOME LOCALIZED FLASH
FLOODING AS WELL.

THE FRONT WILL CONTINUE TO LIFT NORTH AS UPPER LEVEL RIDGING BUILDS
OVER THE REGION AND WARM AND HUMID AIR MOVES INTO THE REGION FOR
THE REMAINDER OF THE WEEK AND THROUGH THE WEEKEND. THIS WILL BRING
RATHER SUMMER LIKE CONDITIONS TO THE OZARKS WITH HEAT INDEX VALUES
CLIMBING INTO THE MIDDLE 90S AT TIMES THROUGH THE START OF NEXT WEEK.
LIMITED MID LEVEL MOISTURE WILL ACT TO SUPPRESS CONVECTION THROUGH
MUCH OF THE REMAINDER OF THE WEEK AND INTO THE WEEKEND.
HOWEVER...AN ISOLATED PULSE TYPE STORM OF TWO OR SCATTERED
AFTERNOON SHOWERS ARE NOT OUT OF THE QUESTION...BUT COVERAGE AND
POTENTIAL ARE TOO LIMITED TO PUT IN THE FORECAST AT THIS POINT WITH
NO SIGNIFICANT BOUNDARIES OR FORCING MECHANISMS EXPECTED. SOME MID
LEVEL MOISTURE DOES TRY TO MOVE OVER THE AREA LATE SUNDAY WHICH
COULD PROVIDE FOR A LITTLE MORE CHANCE FOR CONVECTION...BUT WILL
HOLD OF FOR NOW ON ADDING RAIN CHANCES.

THE RIDGE DOES BEGIN TO MOVE ON MONDAY AS A UPPER LEVEL STORM
SYSTEM DIGS ACROSS THE WEST COAST TO START NEXT WEEK. THIS UPPER
LOW..ALONG WITH A REINFORCING ONE LATE TUESDAY...WILL EVENTUALLY
BEGIN TO FLATTEN THE RIDGE AND SHIFT THE PEAK OF THE RIDGE EAST OF
THE OZARKS REGION. WHILE THIS WILL LIKELY NOT LOWER TEMPERATURES
MUCH...IT WOULD PLACE THE REGION IN THE VICINITY OF SOUTHWESTERLY
FLOW AND THE NEXT BEST CHANCE FOR STORMS.

HATCH

&&

.AVIATION...

VISIBLE SATELLITE CONTINUES TO SHOW A STUBBORN MARGINAL MVFR TO
VFR STRATUS DECK ACROSS FAR SOUTHWEST MISSOURI. THIS DECK WILL
CONTINUE TO HANG AROUND THROUGH THE EARLY EVENING AS A SHORT WAVE
TROUGH MOVES ACROSS THE CENTRAL PLAINS. CURRENT RADAR IMAGERY
SHOWS ISOLATED SHOWERS AND THUNDERSTORMS TRYING TO DEVELOP ACROSS
PORTIONS OF THE MISSOURI OZARKS. AS COVERAGE OF THESE STORMS IS
EXPECTED TO BE SPARSE...HAVE ONLY MADE A MENTION OF CB AT ALL
THREE SITES THROUGH THE AFTERNOON. SKIES WILL CONTINUE TO CLEAR
THROUGH THE OVERNIGHT AND WINDS WILL CONTINUE TO DECREASE.
THEREFORE...COULD SEE SOME 5SM OR 4SM BR AT KSGF AND KBBG AS
OCCURRED LAST NIGHT.

KURTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 1, 12:36 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT WED JUN 1 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1236 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED HAIL RISK.
  LIMITED FLASH FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MIDDLE 90S
  ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI THIS AFTERNOON.

  A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO
  EARLY THIS EVENING. THE MAIN THREATS WITH THESE STORMS WILL
  BE DAMAGING MICROBURST WINDS TO 60 MPH...SMALL HAIL...AND
  FREQUENT LIGHTNING STRIKES. DUE TO THE EXPECTED SLOW MOVEMENT
  OF STORMS...THERE IS ALSO A LIMITED RISK FOR LOCALIZED FLASH
  FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL BE POSSIBLE
  EACH AFTERNOON FROM LATE THIS WEEK INTO EARLY NEXT WEEK.

  THERE IS THEN A SLIGHT CHANCE FOR THUNDERSTORMS AROUND THE
  MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jun 1, 2:19 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT WED JUN 1 2011

KSZ073-011945-
BOURBON KS-
219 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BOURBON COUNTY UNTIL
245 PM CDT...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FULTON...OR 11 MILES NORTH OF FORT SCOTT...
MOVING NORTH AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE FULTON AND HAMMOND.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3804 9479 3805 9464 3804 9462 3791 9461
      3791 9462 3793 9481
TIME...MOT...LOC 1919Z 190DEG 8KT 3801 9470

SCHAUMANN
Local storm report, Jun 1, 2:30 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             FULTON                  38.01N 94.72W
06/01/2011  E1.00 INCH       BOURBON            KS   FIRE DEPT/RESCUE

&&

JSS
Special weather statement, Jun 1, 2:49 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED JUN 1 2011

KSZ073-MOZ066-012015-
BOURBON KS-VERNON MO-
249 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BOURBON AND
NORTHWESTERN VERNON COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF STOTESBURY...OR 12 MILES
NORTH OF FORT SCOTT...MOVING NORTH AT 5 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE FULTON...HAMMOND...RICHARDS AND
STOTESBURY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3804 9475 3805 9464 3804 9463 3806 9462
      3806 9448 3790 9455 3794 9477
TIME...MOT...LOC 1949Z 194DEG 4KT 3801 9463

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:46 PM CDTFlash Flood WarningSGFVernon5 hr
Jun 1, 6:04 PM CDTSpecial Weather StatementSGFVernon26 min
Jun 1, 6:12 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.